beth israel deaconess medical center a harvard medical school teaching hospital

  • Contact BIDMC
  • Maps & Directions
  • Other Locations
  • Careers at BIDMC
  • Smaller Larger

Find a Doctor

Request an Appointment

Smaller Larger

Cardiac Problems after Treatment

Posted 9/9/2015

Posted in

  This is a very important topic that is gaining visibility as more of us go on to live long and healthy lives after cancer. As we have talked about many times, physical issues related to survivorship used to be ignored, really were not on anyone's radar screen. If most people with cancer died pretty quickly, it didn't matter what the impact of chemotherapy drugs or radiation might be ten or fifteen years later.

  People who are at potential risk of later cardiac issues include those who have had radiation to the left side of their chest (think left breast cancer or lung or many lymphoma patients) as well as those who have been treated by a number of chemotherapy drugs or newer targeted therapies. Some of the targeted therapies such as herceptin, can cause heart problems pretty quickly so people are carefully monitored. Others may create trouble years down the road when no one is thinking about distant cancer treatments That is the situation described in this article from Cure Today. If you think this might apply to your situation, ask your doctor about possible medium or long term side effects and make that information part of your medical record.

  Cardiotoxicity After Cancer Treatment
A survivor "pays it forward" by stressing the importance of knowing your risks.
BY DEBRA MADDEN

It all began as a typical afternoon when I was in my office, working as a medical transcriptionist at a local neurology practice. I was organizing a few patient charts that had just been brought in by the last few neurologists as they headed out for the day. What I was doing was not physically taxing in any way, and I was not feeling particularly stressed. But in that moment, I became unaccountably aware of my heart — it suddenly seemed to be racing uncontrollably, pounding and galloping in my chest. I immediately sat down, breathed deeply, and waited for the sensation to stop. Fortunately, it quickly did, and I pushed the experience out of my mind.

But only a day or so later, as I was walking on my treadmill at home, I realized that strangely enough, my left arm was repeatedly, and of its own volition, rising toward the ceiling. Just as I was wondering, “What on earth am I doing?” I felt a heavy, crushing sensation in my chest. I quickly stepped off the treadmill, and the feeling went away almost immediately. Even then, I was not ready to acknowledge that something was terribly wrong. Yet later that same night, there was simply no denying it: as I was resting in bed, the crushing sensation returned, and I began to feel inexplicably, frighteningly short of breath, and it finally clicked that I needed help. -

 See more at http://www.curetoday.com/publications/heal/2015/summer2015/cardiotoxicity-after-cancer-treatment#sthash.KwVxNqTZ.dpuf



Share:

Add your comment

 
 
 

Categories

Archive

Syndication

Tagcloud